Alert archive / Alabama / Freeze Warnings in 2021

Freeze Warning 5, NWS Huntsville, AL

November 13, 202111 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this freeze warning at Nov 13, 2021, 2:52 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Nov 13, 2021, 9:00 PM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2021, 2:52 AM CST (08:52 UTC)
In effect from
Nov 13, 2021, 9:00 PM CST
Expired
Nov 14, 2021, 8:00 AM CST
In force
11 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS74 KHUN 130852
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
252 AM CST Sat Nov 13 2021

ALZ001>010-016-TNZ076-096-097-140000-
/O.UPG.KHUN.FZ.A.0003.211114T0300Z-211114T1400Z/
/O.NEW.KHUN.FZ.W.0005.211114T0300Z-211114T1400Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
252 AM CST Sat Nov 13 2021

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 AM CST
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 9 PM this evening to 8 AM CST Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
486 
WWUS74 KHUN 131951
NPWHUN

URGENT - WEATHER MESSAGE
National Weather Service Huntsville AL
151 PM CST Sat Nov 13 2021

ALZ001>010-016-TNZ076-096-097-141400-
/O.CON.KHUN.FZ.W.0005.211114T0300Z-211114T1400Z/
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
Including the cities of Florence, Muscle Shoals, Sheffield, 
Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, 
Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, 
Scottsboro, Fort Payne, Rainsville, Cullman, Lynchburg, 
Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, 
and Cowan
151 PM CST Sat Nov 13 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
8 AM CST SUNDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of north central, northeast and northwest 
  Alabama and southern middle Tennessee.

* WHEN...From 9 PM this evening to 8 AM CST Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this freeze warning went out at Nov 12, 10:15 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Nov 12, 10:15 PM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1015 PM CST Fri Nov 12 2021

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 834 PM CST Fri Nov 12 2021

A band of very light rain and sprinkles was moving east across middle
TN into northeast MS. This is along the initial cold front in
advance of increasing deep layer dPVA. Radar shows the band entering
northwest AL into southern middle TN at this hour, and rather dry
low levels, have opted to add a slight chance PoP in southern TN and
extreme north AL for the next 2-3 hours. Otherwise, the secondary
cold front was entering west TN and will arrive a few hours later.
Overnight lows will plummet into the lower to middle 30s as stronger
cold advection arrives.

.SHORT TERM...(Saturday through Sunday night)
Issued at 202 PM CST Fri Nov 12 2021

This weekend, the stout system in the Great Lakes will lift northeast
and high pressure will build into the region. The gradient behind the
previously mentioned cold front will allow for breezy conditions
tomorrow, with northwest winds filtering in that cooler, drier air.
Despite plentiful sunshine, daytime highs tomorrow will be around 50
degrees, ~15 degrees below normal. As winds slack heading into the
evening hours and skies remain mostly clear, temps will tank into the
upper 20s/lower 30s, allowing for a widespread freeze across the
forecast area. A Freeze Watch is in effect Saturday evening through
Sunday morning. Don't forget your cold weather safety tips: wear
layers, bring pets inside and check on friends/neighbors. Sunday will
be warmer during the day with highs reaching the upper 50s, maybe 60
degrees, but overnight lows will once again drop into the lower 30s,
allowing for a light frost/freeze.

.LONG TERM...(Monday through Thursday)
Issued at 202 PM CST Fri Nov 12 2021

High pressure will push eastward across the region heading into next
week, keeping conditions dry. Southerly flow will return on Tuesday to
the TN Valley on the back side of the sfc high sliding into the Mid
Atlantic. This will help temps on Tuesday return back to more
seasonable values in the mid 60s and overnight lows will reach the
40s, maybe lower 50s. A strengthening system over southern Manitoba
will push the ridge of high pressure out and drape a cold front all
the way down into the region by Wednesday. Southerly flow ahead of
the front will warm temps up to ~70 degrees and return moisture to
the region. The front will return showers to the forecast late
Wednesday into Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1015 PM CST Fri Nov 12 2021

VFR flight weather conditions are expected. Northwest winds will gust
at 15-18kt at times.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Freeze Watch from Saturday evening through Sunday morning for
     ALZ001>010-016.

TN...Freeze Watch from Saturday evening through Sunday morning for
     TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...JMS
LONG TERM...JMS
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 12, 2:04 PM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
204 PM CST Fri Nov 12 2021

ALZ001>010-016-TNZ076-096-097-131115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
204 PM CST Fri Nov 12 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A freeze is possible Saturday night as temperatures drop down into
the upper 20s to lower 30s. Another freeze is possible Sunday night,
but mainly north of the TN River.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

Nearby

Freeze Warnings in Alabama, 2021Freeze Warnings in Tennessee, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.